Alert archive / Michigan / Wind Chill Advisories in 2009

Wind Chill Advisory 3, NWS Gaylord, MI

February 4, 200912 counties in Michigan

NWS Gaylord, MI issued this wind chill advisory at Feb 4, 2009, 3:36 AM EST for 12 counties in Michigan. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2009, 3:36 AM EST (08:36 UTC)
Expired
Feb 4, 2009, 10:19 AM EST
In force
7 hr
Issued by
NWS Gaylord, MI

Counties Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 040836
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
336 AM EST WED FEB 4 2009

...COLD WIND CHILLS EARLY THIS MORNING...

MIZ008-016>018-022-023-027>029-033>035-041-041600-
/O.NEW.KAPX.WC.Y.0003.090204T0836Z-090204T1600Z/
CHIPPEWA-EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-KALKASKA-
CRAWFORD-OSCODA-MISSAUKEE-ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...SAULT STE. MARIE...PETOSKEY...
CHEBOYGAN...ROGERS CITY...GAYLORD...ATLANTA...KALKASKA...
GRAYLING...MIO...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
GLADWIN
336 AM EST WED FEB 4 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. 

COLD TEMPERATURES IN THE SINGLE DIGITS TO TEENS BELOW ZERO THIS
MORNING...COMBINED WITH A NORTH WIND AROUND 10 MPH...WILL RESULT
IN VERY LOW WIND CHILLS RANGING FROM 20 BELOW TO 35 BELOW ZERO.

A WIND CHILL ADVISORY MEANS THAT A COMBINATION OF VERY COLD AIR
AND WINDS OF AT LEAST 10 MPH...WILL COMBINE TO GENERATE LOW WIND
CHILLS. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT
AND GLOVES.

$$

SD
1 follow-up statement
000 
WWUS43 KAPX 041519
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1019 AM EST WED FEB 4 2009

MIZ008-016>018-022-023-027>029-033>035-041-041630-
/O.CAN.KAPX.WC.Y.0003.000000T0000Z-090204T1600Z/
CHIPPEWA-EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-KALKASKA-
CRAWFORD-OSCODA-MISSAUKEE-ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...SAULT STE. MARIE...PETOSKEY...
CHEBOYGAN...ROGERS CITY...GAYLORD...ATLANTA...KALKASKA...
GRAYLING...MIO...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
GLADWIN
1019 AM EST WED FEB 4 2009

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WIND
CHILL ADVISORY. 


$$

JL

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind chill advisory went out at Feb 3, 11:55 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 3, 11:55 PM EST, 3 hours 41 minutes before
FXUS63 KAPX 040450
AFDAPX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1155 PM EST TUE FEB 3 2009

.SYNOPSIS.../ISSUED AT 349 PM/

BEHIND DEPARTING LOW PRESSURE...NORTHERLY WINDS WILL PULL COLDER AIR
INTO THE STATE TONIGHT AND KEEP LAKE EFFECT SNOWS GOING FOR
COMMUNITIES BORDERING THE GREAT LAKES. OTHERWISE...HIGH PRESSURE AND
DRIER AIR WILL BUILD ACROSS THE GREAT LAKES TONIGHT THROUGH
WEDNESDAY AND BRING A RETURN OF RELATIVE QUIET WEATHER TO THE
REGION. A WARMING SOUTHWEST FLOW DEVELOPS FOR THE LATTER HALF OF THE
WEEK PUSHING DAYTIME TEMPERATURES TO AT OR ABOVE FREEZING BY THE
WEEKEND. A BRIEF SHOT OF LIGHT SNOW IS POSSIBLE THURSDAY...AS THE
WARMER AIR PUSHES INTO THE REGION...FOLLOWED BY ANOTHER CHANCE FOR
LIGHT PRECIPITATION DURING THE WEEKEND AS LOW PRESSURE SLIDES
THROUGH. BUT OVERALL...NO SIGNIFICANT WEATHER IS EXPECTED.

ADAM

&&

.SHORT TERM.../ISSUED AT 918 PM/...TONIGHT

ON THE LATEST SURFACE WEATHER MAP...987 MB LOW PRESSURE WAS IN THE
NORTHEAST ATLANTIC WITH 1037 MB HIGH PRESSURE SPRAWLING FROM
WESTERN ONTARIO INTO THE CENTRAL PLAINS. APX RADAR AND SURFACE
OBSERVATIONS INDICATE NORTHERLY FLOW LAKE EFFECT SNOW SHOWERS
COMING OFF OF THE THREE SURROUNDING GREAT LAKES. THE MAIN SHORT
TERM FORECAST CONCERNS REVOLVE AROUND SNOWFALL ACCUMULATIONS AND
TEMPERATURES TONIGHT.

THE MEAN 1000-850 MB FLOW WILL REMAIN LOCKED INTO THE NORTH
THROUGH THE OVERNIGHT HOURS. MEANWHILE...COLD AIR ADVECTION WILL
DROP 850 MB TEMPERATURES INTO THE -20 TO -23 C RANGE. MEAN 850-700
MB RELATIVE HUMIDITY OF A DECENT 70 TO 80 PERCENT DROPS OFF BY
ABOUT 10 PERCENT OVERNIGHT. APX RADAR SHOWS THE BEST LAKE EFFECT BANDS
AFFECTING OUR FORECAST AREA COMING OFF OF LAKE MICHIGAN. AM A
LITTLE LEARY OF THE ACTIVITY OUT THAT WAY BUT BELIEVE THAT THE
EXTENSIVE ICE COVERAGE AND SMALL SNOWFLAKE SIZES (DUE TO THE COLD
TEMPS) WILL KEEP SNOW ACCUMULATIONS IN CHECK FOR THE MOST PART.
HAVE INCREASED AMOUNTS TO 2 TO 4 INCHES ACROSS LEELANAU COUNTY AND
1 TO 3 INCHES ACROSS BENZIE...MANISTEE AND GRAND TRAVERSE
COUNTIES. ALONG LAKE HURON...LESSER ACCUMULATIONS OF AROUND 1 TO
PERHAPS 2 INCHES EXPECTED. INLAND...CLEAR TO PARTLY CLOUDY
CONDITIONS LIKELY TO CONTINUE. DID ADJUST TEMPERATURES UP JUST A
TAD AS WINDS DO NOT LOOK TO TOTALLY DECOUPLE OVERNIGHT (950 MB 10
TO 15 KNOTS). STILL THOUGH...COLD ADVECTION SHOULD DROP TEMPS INTO
THE SINGLE DIGITS BELOW ZERO INLAND (MAYBE A FEW ISOLATED MINUS
TEENS) AND SINGLE DIGITS ABOVE ZERO NEAR THE LAKE MICHIGAN AND
LAKE HURON COASTLINES.

SULLIVAN

&&

.LONG TERM.../ISSUED AT 349 PM/...WEDNESDAY AND BEYOND

WEDNESDAY...WITH THE SYSTEM MOVING FURTHER AWAY, WOULD EXPECT THAT
THERE WILL BE SOME SNOW OVER LAKE HURON. IN NW LOWER WOULD EXPECT
THAT THE SNOW WILL REMAIN W OF US-131 AND REALLY FROM TVC AND WEST.
AGAIN LIGHT AMOUNTS EXPECTED AS THE 850 MB TEMPERATURES ARE COLDER
THAN -20C, THE 850-700 MB LAYER RH FALLS TO LESS THAN 50%, AND THE
FLOW BEGINS TO TURN SOMEWHAT ANTICYCLONIC.

LUTZ

WEDNESDAY NIGHT THROUGH THURSDAY...SFC RIDGE AXIS AXIS PROJECTED TO
SLIDE OVERHEAD WHILE AIRMASS FURTHER DRIES OUT DURING THE NIGHT
(MEAN H8-H7 RH DECREASING TO <30 PERCENT) AND LOW LEVEL FLOW BACKS
FROM NORTH EARLY EVENING TO WSW BY THURSDAY MORNING. UPSTREAM
THERMAL RIDGE EXPECTED TO BEGIN NOSING INTO THE REGION LATE. STILL
ENOUGH OVER WATER INSTABILITY - ESPECIALLY WEDNESDAY EVENING - TO
GENERATE SOME LAKE CONVECTION ALTHOUGH THE DRYING AIRMASS AND A
LOWERING INVERSION MAY ULTIMATELY PUT AN END TO ANY LAKE SNOW
SHOWERS BY THURSDAY MORNING. NONETHELESS...AM RELUCTANT TO YANK LAKE
EFFECT POPS AS LONG AS THERE IS REASONABLY SUFFICIENT INSTABILITY.
THUS WILL CARRY CHANCY POPS THROUGH THE NIGHT DOWNWIND OF SUPERIOR
AND MICHIGAN...LAKE CLOUDS...SNOW SHOWERS AND FLURRIES SPREADING
INLAND OVERNIGHT THROUGH THURSDAY MORNING AS WINDS BACK W/SW.
OTHERWISE...ANY AMOUNT OF CLEARING WELL AWAY FROM THE LAKES
WEDNESDAY NIGHT WILL ALLOW TEMPS TO QUICKLY DROP BELOW ZERO ALTHOUGH
INCREASING FLOW OVERNIGHT MAY TEMPER OR REVERSE THE FALL. ON

THURSDAY...COLD AIR BEGINS TO RETREAT IN EARNEST AS UPPER LEVEL
RIDGING MAKES A BIG PUSH INTO THE WESTERN GREAT LAKES. PERHAPS SOME
LINGERING LAKE SNOW SHOWERS/FLURRIES DURING THE MORNING (SEE ABOVE).
THEN...WARM ADVECTION ASCENT THROUGH THE REMAINDER OF DAY MAY BE
ENOUGH TO GENERATE A PERIOD OF LIGHT SNOW ACROSS THE REGION WHICH
SHOULDN/T AMOUNT TO MUCH.

FRIDAY THROUGH TUESDAY...5-WAVE HEMISPHERIC LONG WAVE PATTERN
FORECAST TO REMAIN INTACT THROUGH THE DURATION OF THE EXTENDED.
HOWEVER...MEDIUM RANGE GUIDANCE CONTINUES TO SUPPORT THE IDEA OF THE
HIGHLY AMPLIFIED LONG WAVE TROUGH THAT HAS BEEN A SEMI-PERMANENT
FIXTURE ACROSS EASTERN NOAM SHIFTING INTO THE ATLANTIC...FAVORING A
FLATTER/FASTER FLOW ACROSS THE CONUS AND LOWERING HEIGHTS/POSSIBLE
SPLIT FLOW DEVELOPING ALONG THE PACIFIC COAST. THUS TRENDS STILL
SUPPORT THE IDEA OF WARMER AIR SPREADING INTO THE GREAT LAKES AND
EASTERN CONUS FRIDAY ONWARD...WITH DAYTIME HIGHS RANGING THROUGH THE
30S FOR THE DURATION OF THE FORECAST.

FIRST OFF...ANOTHER DRY PERIOD ANTICIPATED FRIDAY AS WEAK SFC AND
UPPER RIDGING SLIDE ACROSS THE REGION. THEN...WILL NEED TO CONTEND
WITH A COUPLE WEATHER SYSTEMS CROSSING THE GREAT LAKES WITHIN A
FLATTER MORE PROGRESSIVE FLOW REGIME. FIRST MID LEVEL SHORT WAVE AND
DEEPENING SFC LOW EMANATING FROM THE PLAINS SLATED TO SLIP THROUGH
THE GREAT LAKES DURING THE LATE FRIDAY INTO SATURDAY TIMEFRAME.
AFOREMENTIONED WARMER AIR SHOULD BE IN PLACE BY THAT POINT WITH H8
TEMPS FORECAST >0C FOR MOST OF NRN MICHIGAN... SUGGESTING RAIN OR
FZRA DEPENDING ON WHERE SFC TEMPS END UP. HOWEVER...NOT MUCH IN THE
WAY OF SYNOPTIC MOISTURE TO WORK ON ESPECIALLY ACROSS LOWER
MICHIGAN. IN FACT...SHALLOW SATURATED LOW LEVELS AND DRY AIR ALOFT
(PER FORECAST SOUNDINGS) SUGGEST FREEZING DRIZZLE IF ANYTHING FRIDAY
NIGHT ACROSS NRN LOWER MICHIGAN AND PLAN TO TWEAK WEATHER/POPS
ACCORDINGLY. PERHAPS SLIGHTLY BETTER PRECIP CHANCES ON SATURDAY
(RAIN SOUTH...RAIN/SNOW TO THE NORTH) AS THE LOW CROSSES THE REGION
AND DRAGS A WEAK COLD FRONT DOWN THROUGH THE STATE. HIGH PRESSURE
BUILDS IN FOR SUNDAY AND WILL COOL THINGS BACK OFF JUST A BIT BUT
LOOKS LIKE MOST AREAS WILL STILL MANAGE TO REACH THE 30S DURING THE
DAY SUNDAY.

SECOND MORE POTENT SYSTEM FORECAST TO LIFT INTO THE REGION LATE
MONDAY INTO TUESDAY...BASICALLY THE REMNANTS OF A CUTOFF LOW THE
DEVELOPS OVER THE SW CONUS THIS WEEKEND. GFS HAS TRENDED FASTER WITH
THIS SYSTEM VERSUS THE ECMWF. BUT CONSIDERING THE TYPICAL MODEL BIAS
WITH THESE CUTOFF SYSTEMS EJECTING THEM TOO QUICKLY INTO THE
PLAINS...SUSPECT THE GFS IS TOO FAST AND IT WILL END UP A SLOWER AND
DEEPER SYSTEM MORE ALONG THE LINES OF THE ECMWF. SO...PLAN TO
STRETCH THE DRY FORECAST FROM SUNDAY THROUGH MONDAY WITH THE IDEA OF
HIGH PRESSURE REMAINING IN CONTROL FOLLOWED BY PRECIP CHANCES
ENTERING THE PICTURE AGAIN MONDAY NIGHT THROUGH TUESDAY. ONCE THIS
SYSTEM DOES EMERGE MAY ONCE AGAIN FACE PRECIP TYPE ISSUES AS SHALLOW
COLD AIR RETREATS AND IS OVERRUN BY WARM AIR ALOFT.

ADAM

&&

.AVIATION.../ISSUED AT 1149 PM/...VALID FOR 06Z TAFS

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE AT AND AROUND KTVC
WITH LIGHTER ACTIVITY OR FLURRIES AT KAPN OVERNIGHT AS A NORTHERLY
PUSH OF ARCTIC AIR POURS ACROSS THE GREAT LAKES. ACTIVITY WILL TEND
TO WEAKEN DURING THE DAY ON WEDNESDAY AS DRIER AIR ADVECTS IN FROM
THE NORTH. KTVC IS EXPECTED TO HOLD ONTO ACTIVITY THE LONGEST WITH
ONLY FLURRIES EXPECTED BY AFTERNOON.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 3, 4:06 PM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EST TUE FEB 3 2009

MIZ008-015>036-041-042-041300-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
406 PM EST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

LUTZ

Nearby

Wind Chill Advisories in Michigan, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.